Nicotine Overdose – Know The Signs

Woman with headache from nicotine overdose.

The FDA has published a report on their website today warning of a risk of seizures associated with vaping. Seizures can be caused by nicotine overdose. They cannot be caused by everyday vaping..

Most reports that are coming are about youth and young adults. These cases are tragic, however, we know that responsible adult users of vape products tend to use them properly as a substitute for smoking. It is alarming, however, that the misuse of the products can cause this reaction. It is good to stay informed.

Why Are Youth Affected More?

Teen trends can be hard to keep up with. Reports of underage users abusing nicotine to get “high” have become commonplace. In reality, however, they are just inducing nicotine overdose. Irresponsible users are vaping multiple high-nicotine devices at the same time. Some are even “eating” e-liquid pods, or sucking out the liquid.

Seizures From Nicotine Overdose

Nicotine overdose can happen within 15 minutes of use, and furthermore depending on how severe the overdose is, may last up to 24 hours.

Symptoms of mild and early nicotine overdose may include:

  • Stomach cramping
  • Restlessness
  • Increased saliva production
  • Rapid Breathing
  • Increased Blood Pressure
  • Muscle Twitching
  • Confusion
  • Rapid heartbeat

More severe cases of nicotine overdose may show further symptoms, such as:

  • Diarrhea
  • Depression
  • Shallow Breath
  • Lowered Blood Pressure
  • Decreased Heart Rate or Pulse
  • Fatigue
  • Seizures
  • Coma

Can You Die from Nicotine Overdose?

The short answer is, probably not. Rare cases have been reported, however, these cases almost always involved ingestion of nicotine-containing pesticides. Tobacco and vape products account for almost zero percent of nicotine overdose reports.

Conclusion

Responsible use of vape products is not likely to induce seizures in adult smokers, whom are using the products as intended, and who also have no prior history of seizures. Reports are not detailed enough, however, to draw any definite conclusions. The FDA is also asking for help from the public by reporting any adverse effects of tobacco or e-cigarette use in their voluntary adverse experience reporting system. They ask you to include the following information when submitting reports:

  • Name of the manufacturer
  • Brand name, model, and serial number of the device or e-liquid, if applicable
  • Where the device or e-liquid was purchased
  • Whether the device or e-liquid was modified in any way or whether there was a device malfunction
  • Use of other tobacco products, medications, supplements or other substances were
  • Were there any other symptoms (i.e., nausea, vomiting) or warning right before the experience, such as change in the user’s behavior, alertness, vision or hearing
  • Duration, amount and intensity of e-cigarette use
  • Details about health effects, including specific areas of the body affected, how symptoms progressed, how long they lasted, the course of the recovery, and the medical testing or care and decisions rendered

Leave a Reply

Close Menu
shares